Tennessee, 2023Flash Flooding and Hail in Tennessee, July 19, 2023
July 19, 2023 · NWS MEG · 7 events in 3 counties and zones
A mesoscale convective system moved into the northeast portion of West Tennessee during the early morning hours of July 19, 2023. The environment was favorable for severe hail and damaging winds with about 3000 J/kg of mixed layer convective available potential energy and steep lapse rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system moved into the northeast portion of West Tennessee during the early morning hours of July 19, 2023. The environment was favorable for severe hail and damaging winds with about 3000 J/kg of mixed layer convective available potential energy and steep lapse rates. Slow storm motion, training storms, and precipitable water values greater than two inches resulted in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 19, 1:52 AM CST, 13 minutes earlier.
Area forecast discussion, Jul 19, 1:52 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
252 AM CDT Wed Jul 19 2023
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 136 AM CDT Wed Jul 19 2023
A complex of showers and thunderstorms will affect portions of
the Mid-South mostly across portions of west Tennessee near the
Tennessee River this afternoon and exit the region by this
evening. Additional showers and thunderstorms are possible
Thursday mainly north of I-40. Main hazards will be gusty winds
and heavy rainfall. By Friday into Saturday a cold front will push
into the area allowing for more showers and thunderstorms and
cooler and drier temperatures by Sunday. Very hot and humid
conditions will persist ahead of the approaching cold front with
heat index values ranging between 105 to 115 degrees today.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 136 AM CDT Wed Jul 19 2023
Current radar shows an MCS moving into our northeast position of
West Tennessee. So far, this system has brought a lot of rain to
PAH area, which was expected with yesterdays model runs. 00Z CAMs
depicts this MCS slowly diving south throughout the day today,
and will be pretty much confined to our counties near the
Tennessee River. As the system dives south, heavy rainfall and
gusty winds will be the main hazards. Point and click soundings
show CAPE values of 3000 MLCAPE, steep mid-level lapse rates and
PWATS greater than 2 inches, which is in the 99th percentile of
NAEFS climatology for this time of year. Otherwise, a hot and
humid airmass is in place across the Mid-South with high
temperatures today generally in the mid to upper 90s. Heat index
values stay around 110 to 115 just west of the Mississippi River
and taper to 106 as you move closer to the Tennessee River. Heat
index values could be a bit high this afternoon, especially with
the MCS slowly pushing south, but they're expected to remain near
Heat Advisory Criteria.
Tomorrow morning looks a lot like this mornings scenario. Another
MCS will dive from Missouri and clip our area. Again the main
hazards will be gusty winds and heavy rainfall. Estimated QPF
values look to be higher just east of our area. However, that
depends on the storm track and if CAMs timing and location pan
out. Estimated QPF values across the area for just tomorrow are
between 0.50 to 1 inches with locally higher amounts, which may
not seem like a lot, but ongoing conditions have already primed
soils to turn any excess water into runoff fairly quickly over
northwest Tennessee. Models show this MCS moving out of the area
by tomorrow afternoon.
Temperatures tomorrow will be in the mid to upper 90s. Heat index
values remain around 110 to 105 across the area tomorrow. Not sure
what the current MCS will do to temperatures so decided to hold
off on a Heat Advisory for now. Will continue to monitor trends.
A cold front will begin to move south into the Lower Mississippi
Valley Friday into Saturday with a series of shortwaves expected
to move into the area. This will bring yet another chance for
showers and thunderstorms to the Mid-South. Behind this front
expect cooler and drier air to build into the region.
&&
.AVIATION...
(06Z TAFS)
Issued at 1141 PM CDT Tue Jul 18 2023
Mostly VFR conditions will prevail through the period. Another MCS
is expected to eject over west Tennessee Wednesday morning,
potentially impacting MKL with a brief period of TSRA, gusty
winds, and/or reduced visibilities. Confidence in impacts at other
sites is much lower, but given the trends over the last few days,
opted to include VCTS at JBR and MEM as well. After the stronger
convection has moved through, lingering showers may stick around
until 00Z. Winds are expected to increase to 12-14 kts Wednesday
afternoon with intermittent gusts up to 20 kts and shift more to
the southwest. After 00Z, winds should decrease below 10 kts
across the airspace through Thursday morning.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from noon today to 8 PM CDT this evening
for ARZ009-018-026>028-035-036-048-049-058.
MO...Excessive Heat Warning from noon today to 8 PM CDT this evening
for MOZ113-115.
MS...Excessive Heat Warning from noon today to 8 PM CDT this evening
for MSZ001-007-008-010>012-020.
Heat Advisory from noon today to 8 PM CDT this evening for
MSZ002>006-009-013>017-021>024.
TN...Excessive Heat Warning from noon today to 8 PM CDT this evening
for TNZ001-019-048-049-088.
Heat Advisory from noon today to 8 PM CDT this evening for
TNZ002>004-020>022-050>055-089>092.
&&
PUBLIC FORECAST...SWB
AVIATION...CADIn the hours before
Local storm report, Jul 18, 8:12 PM CST, 5 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
912 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM Tstm Wnd Dmg Blue Mountain 34.67N 89.03W
07/18/2023 Tippah MS Broadcast Media
Large tree uprooted in Blue Mountain. Time
is radar estimated.
&&Local storm report, Jul 18, 8:32 PM CST, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
932 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Tstm Wnd Dmg 2 SE Southeast Memphis 35.05N 89.86W
07/18/2023 Shelby TN Utility Company
Eleven power poles and associated power
lines were downed along Winchester Blvd.
&&Local storm report, Jul 18, 8:37 PM CST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
937 PM CDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tstm Wnd Dmg 2 SW Marietta 34.48N 88.49W
07/18/2023 Prentiss MS Storm Chaser
Trees and power lines down on CR 5491 near
Marietta, MS.
&&Special weather statement, Jul 19, 12:43 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
143 AM CDT Wed Jul 19 2023
TNZ003-004-190715-
Weakley TN-Henry TN-
143 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Weakley
and northwestern Henry Counties through 215 AM CDT...
At 143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lynnville, or 11 miles east of Fulton, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Latham, Palmersville and Brundige.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3647 8840 3636 8869 3650 8880 3650 8845
TIME...MOT...LOC 0643Z 319DEG 9KT 3652 8867
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PWBEvent by event
4 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Henry
- When
- July 19, 2:05 AM CST to 4:00 AM CST
- Where
- Henry County, 1.98 mi W of Jones Mill to 2.01 mi NE of Jones Mill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.451, -88.506
Water over the roadway in numerous locations across the county.
Hail, Henry
- When
- July 19, 2:05 AM CST to 2:10 AM CST
- Where
- Henry County, 0.69 mi S of Puryear
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.440, -88.330
Public reports quarter sized hail.
Flash Flood, Henry
- When
- July 19, 3:00 AM CST to 4:45 AM CST
- Where
- Henry County, 1.5 mi S of India to 1.52 mi S of India
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.309, -88.273
Fairgrounds Road was flooded at Bailey Creek.
Thunderstorm Wind, Henry
- When
- July 19, 3:08 AM CST to 3:13 AM CST
- Where
- Henry County, 0.37 mi WNW of Paris
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.302, -88.326
Powerlines down on the main roadway in Paris.
Thunderstorm Wind, Benton
- When
- July 19, 3:28 AM CST to 3:33 AM CST
- Where
- Benton County, 0.69 mi N of Big Sandy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.240, -88.080
A power pole and power lines down across the road.
Flash Flood, Weakley
- When
- July 19, 8:30 AM CST to 10:30 AM CST
- Where
- Weakley County, 0.89 mi SE of Dresden to 0.63 mi SE of Dresden
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.290, -88.710
The intersection of West Main Street and Fuller Street was flooded in Dresden.
Flash Flood, Henry
- When
- July 19, 10:00 AM CST to 11:45 AM CST
- Where
- Henry County, 1.38 mi S of India to 1.44 mi S of India
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.310, -88.270
Fairgrounds Road was flooded in Paris.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 19 to 23, 20237 deaths · 7 events
- Tornadoes and Flash Flood in North Carolina, July 19, 202316 injured · $300 million · EF3 · 6 events
- Heat and Damaging Wind in Florida, July 19, 20231 death · $1,000 · 2 events
- Flash Flooding and Hail in Kentucky, July 19, 2023$5.3 million · 1.25 in hail · 17 events
- Flash Flooding and Hail in Illinois, July 19, 2023$601,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, July 19, 2023$142,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, July 19, 2023$100,000 · 2.5 in hail · 15 events
- Hail in Minnesota, July 19, 2023$70,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 1.75 in hail · 19 events
- Flash Flood in Missouri, July 19, 2023$50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 19, 2023$20,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121778, 1121784, 1121781, 1121785, 1121786, 1121782, 1121783.